Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 190, NWS St. Louis, MO

July 8, 2014Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2014, 12:42 AM CDT for Crawford County, Washington County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 12:42 AM CDT (05:42 UTC)
Expired
Jul 8, 2014, 1:45 AM CDT
In force
63 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2274 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS53 KLSX 080542
SVRLSX
MOC055-221-080645-
/O.NEW.KLSX.SV.W.0190.140708T0542Z-140708T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 AM CDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 145 AM CDT

* AT 1241 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  BELLE...AND MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CUBA...STEELVILLE...BOURBON...ANTHONIES MILL...POTOSI...LEASBURG...
  CHERRYVILLE...COURTOIS...RICHWOODS...OLD MINES...OAK HILL...COOK
  STATION...ST. CLOUD...DAVISVILLE...DILLARD...LATTY...SHIRLEY AND
  BELGRADE.

THIS WARNING INCLUDES DILLARD MILL HISTORIC SITE AND ONONDAGA CAVE
STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 44 FROM EXIT 203 TO EXIT 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3769 9126 3772 9132 3778 9131 3778 9150
      3780 9154 3821 9152 3820 9077 3818 9076
      3774 9078 3774 9115 3769 9117
TIME...MOT...LOC 0542Z 293DEG 44KT 3816 9169

HAIL...<.75IN
WIND...60MPH

$$

GLASS
2 follow-up statements
976 
WWUS53 KLSX 080618
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
118 AM CDT TUE JUL 8 2014

MOC055-221-080645-
/O.CON.KLSX.SV.W.0190.000000T0000Z-140708T0645Z/
CRAWFORD MO-WASHINGTON MO-
118 AM CDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHINGTON AND
CRAWFORD COUNTIES UNTIL 145 AM CDT...

AT 116 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RICHWOODS TO 10 MILES NORTHEAST OF SALEM...AND MOVING
SOUTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.  A WEAKENING TREND HAS BEEN NOTED SINCE
1 AM. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
POTOSI...OLD MINES...COURTOIS...LATTY...DAVISVILLE...SHIRLEY...
DILLARD AND BELGRADE.

THIS WARNING INCLUDES DILLARD MILL HISTORIC SITE AND ONONDAGA CAVE
STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 44 FROM EXIT 203 TO EXIT 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3769 9126 3772 9132 3778 9131 3778 9150
      3780 9154 3821 9152 3820 9077 3818 9076
      3774 9078 3774 9115 3769 9117
TIME...MOT...LOC 0618Z 293DEG 44KT 3814 9078 3776 9144

HAIL...<.75IN
WIND...60MPH

$$

TRUETT
457 
WWUS53 KLSX 080641
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 AM CDT TUE JUL 8 2014

MOC055-221-080651-
/O.EXP.KLSX.SV.W.0190.000000T0000Z-140708T0645Z/
CRAWFORD MO-WASHINGTON MO-
141 AM CDT TUE JUL 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND CRAWFORD
COUNTIES WILL EXPIRE AT 145 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER...GUSTY WINDS OF 40 MPH ARE STILL POSSIBLE WITH 
THESE THUNDERSTORMS.

LAT...LON 3769 9126 3772 9132 3778 9131 3778 9150
      3780 9154 3821 9152 3820 9077 3818 9076
      3774 9078 3774 9115 3769 9117
TIME...MOT...LOC 0641Z 293DEG 44KT 3803 9045 3765 9111

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:36 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 7:36 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
736 PM CDT Mon Jul 7 2014

.UPDATE:
Issued at 617 PM CDT Mon Jul 7 2014

Scattered thunderstorms are developing across the St. Louis Metro
as hot and unstable airmass interacts with remnant outflow
boundary stretching from northwest St. Charles County to south St.
Louis City. These storms could produce large hail or locally
damaging winds. The greater threat of severe weather remains with
the expected line of storms later this evening and overnight from
the northwest.

CVKING

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 341 PM CDT Mon Jul 7 2014

(Tonight)

Main concern continues to be the potential for severe weather late
tonight...specifically damaging winds.  Not much change from
previous thinking that thunderstorms will initiate late this
afternoon and early this evening over Nebraska and Kansas along a
surface front as a shortwave trough approaches the area from the
northwest.  These storms will increase in intensity and congeal into
an MCS as they move southeast along the front into Missouri during
the late evening and overnight hours. Strong low level moisture
convergence along the front along with forcing with the shortwave
will support the MCS.  Decent values MUCAPE and low level and deep
layer shear values will allow the MCS to stay severe into central
and eastern Missouri and adjacent sections of Illinois into the
overnight hours.  In addition, precipitable water still suggest that
the MCS will produce very heavy rainfall rates.  However given
progressive nature of MCS and high flash flood guidance numbers will
just mention locally heavy rainfall in the HWO at this time.

Britt

.LONG TERM:  (Tuesday through Next Monday)
Issued at 341 PM CDT Mon Jul 7 2014

(Tuesday through Thursday)

On Tuesday, the front will be moving south and out of the CWA about
the time that thunderstorms will be initiating during the early-mid
afternoon hours.  There is still some potential that one or two of
these storms could become severe before they move out of the CWA
during the late afternoon hours.

The front will then move well south of the area Wednesday into
Thursday as the flow becomes northwesterly aloft.  The area will lie
under mainly subsidence during this period, so have kept these two
days dry.  850 mb temperatures will be between 12-18C promising
below normal temperatures.

(Friday through next Monday)

Warm front is still on track to move through the area on Friday and
Saturday causing temperatures to climb back closer to normal.  The
front will keep scattered thunderstorms in the forecast.  850 mb
temperatures of 18-20C call for temperatures at or just above
normal.  ECMWF sets up northwesterly flow over the area quicker than
the GFS on Saturday and Sunday, so consequently it is trying to
bring a cold front through the CWA faster. This solution is faster
than in previous runs, so went with the slower idea with a cold
front entering the northern part of the CWA on Sunday morning and
move it south across the area through Monday.  Will continue the
chance of thunderstorms into early next week.

Britt

&&

.AVIATION:  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 703 PM CDT Mon Jul 7 2014

Scattered thunderstorms in the STL Metro area should begin to
diminish over the next hour or two. Further upstream, expect the
line of storms currently over southeast Nebraska/Southwest Iowa to
continue moving southeast. Not sure if the line will become more
organized and accelerate, but it should continue southeast and
affect the entire area. Wind gusts in excess of 40kts will be
possible and IFR flight conditions in heavy rain. If the line can
get well organized, there will likely be at least a couple of
hours of light to moderate rain behind the main line of storms.
MVFR conditions are likely in this area. Expect rain to taper off
and end by 12-15Z Tuesday.

Specifics for KSTL:

Scattered thunderstorms in the STL Metro area should begin to
diminish over the next hour or two. Further upstream, expect the
line of storms currently over southeast Nebraska/Southwest Iowa to
continue moving southeast. Not sure if the line will become more
organized and accelerate, but at its current speed the storms may
affect Lambert as early as 06Z. Wind gusts in excess of 40kts will be
possible and IFR flight conditions in heavy rain. If the line can
get well organized, there will likely be at least a couple of
hours of light to moderate rain behind the main line of storms.
MVFR conditions are likely in this area. Expect rain to taper off
and end by 12-15Z Tuesday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 3:59 PM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT MON JUL 7 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT. A FEW OF THESE
STORMS WILL BE SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH. LARGE
HAIL...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL ARE ALSO
POSSIBLE.

MAJOR RIVER FLOODING WILL BE TAKING PLACE AT SEVERAL LOCATIONS ON
THE MISSISSIPPI RIVER NORTH OF GRAFTON. PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
EVENING. SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST MISSOURI.

THE CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND
CONTINUE THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL EXPAND TO MANY LOCATIONS ON THE
MISSISSIPPI RIVER NORTH OF GRAFTON FOR MUCH OF THE WEEK. MAJOR
FLOODING IS ALSO FORECAST ALONG ON THE CUIVRE RIVER AT OLD MONROE
AND ALONG THE ILLINOIS RIVER AT HARDIN.  PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

In the hours before

Local storm report, Jul 8, 12:19 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1219 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     FULTON                  38.85N  91.95W
07/07/2014                   CALLAWAY           MO   LAW ENFORCEMENT

            TREE LIMBS DOWN ON NUMEROUS STREETS THOUGHOUT THE
            COUNTY. NUMEROUS POWER OUTAGES REPORTED.

&&

FUCHS
Local storm report, Jul 8, 12:24 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     HANNIBAL                39.71N  91.38W
07/07/2014                   MARION             MO   EMERGENCY MNGR

            TRAFFIC LIGHT BLOWN DOWN IN DOWNTOWN HANNIBAL. SEVERAL
            STORE FRONT WINDOWS SHATTERED.

&&

TRUETT
Local storm report, Jul 8, 12:27 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     VANDALIA                39.31N  91.49W
07/08/2014                   AUDRAIN            MO   BROADCAST MEDIA

            ROOF LIFTED OFF A BUILDING WITH DEBRIS IN THE AIR. TIME
            ESTIMATED FROM RADAR.

&&

TRUETT
Local storm report, Jul 8, 12:37 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1237 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND DMG     MONTGOMERY CITY         38.98N  91.51W
07/08/2014                   MONTGOMERY         MO   PUBLIC

            NUMEROUS LIMBS UP TO 3 INCHES IN DIAMETER AND UP TO 20
            FEET LONG DOWN ON CITY ROADWAYS.

&&

FUCHS
Local storm report, Jul 8, 12:41 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     4 SW HANNIBAL           39.67N  91.44W
07/07/2014                   RALLS              MO   911 CALL CENTER

            STOP SIGN BLOWN OVER AT ROUTE HH AND U.S. HIGHWAY 61.

&&

FUCHS
Local storm report, Jul 8, 12:42 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 AM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     WARRENTON               38.82N  91.14W
07/08/2014  E70 MPH          WARREN             MO   TRAINED SPOTTER

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:24 PM CDTSevere Thunderstorm WarningLSXSaint Louis51 min
Jul 7, 7:39 PM CDTSevere Thunderstorm WarningLSXJefferson51 min
Jul 7, 8:06 PM CDTSevere Thunderstorm WarningLSXJefferson24 min
Jul 7, 8:27 PM CDTSevere Thunderstorm WarningLSXJefferson48 min
Jul 7, 9:14 PM CDTSevere Thunderstorm WarningLSXJefferson46 min
Jul 7, 9:23 PM CDTAreal Flood AdvisoryLSXJefferson3 hr
Jul 7, 9:52 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby38 min
Jul 7, 10:27 PM CDTSevere Thunderstorm WarningLSXAudrain, Knox, Lewis, Marion, Monroe, Ralls and 1 more48 min
Jul 7, 11:02 PM CDTSevere Thunderstorm WarningLSXAudrain, Lewis, Marion, Monroe, Pike, Ralls58 min
Jul 7, 11:08 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Moniteau52 min
Jul 7, 11:16 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe44 min
Jul 7, 11:18 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau42 min
Jul 7, 11:38 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Montgomery and 2 more52 min
Jul 7, 11:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Pike, Ralls64 min
Jul 8, 12:03 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Franklin, Gasconade, Lincoln, Montgomery and 4 more57 min
Jul 8, 12:36 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, City of Saint Louis54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.